Tornadoes · United States · Iowa · 2004

F0 tornado, Madison County, Iowa, May 22, 2004

This F0 tornado ran 0.3 miles across Madison County on May 22, 2004, touching down at 7:11 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 22, 2004
Touchdown
7:11 PM CDT (00:11 UTC)
Path length
0.3 miles (0.5 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Madison County
Touchdown point
41.500, -94.230
Lift-off point
41.500, -94.230
Record number
907

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
00:23 UTC01:00 UTCTornado WarningDMX
04:09 UTC05:00 UTCSevere Thunderstorm WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 22, 2:09 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 22, 2:09 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT SAT MAY 22 2004

.DISCUSSION...
MAIN CONCERNS FOR EARLY IN THE FORECAST PERIOD WILL BE CONVECTION
THROUGH MONDAY. TODAY OUTFLOW BOUNDARY FROM MORNING CONVECTION
BEGINNING TO ERODE OVER NORTHERN MISSOURI WITH A MORE SOUTHERLY PUSH
BECOMING APPARENT. NEXT IN ROUND OF SHORTWAVES NOW ENTERING MIDWEST.
STATIONARY BOUNDARY OVER NORTHERN IOWA BEGINNING TO SAG SOUTH WITH
BOUNDARIES PRIMED TO CONVERGE. EXPLOSIVE THUNDERSTORM DEVELOPMENT
APPEARS LIKELY AND FROM 18Z OAX SOUNDING...CAP IS ERODING.
SUPERCELLS ARE LIKELY WITHIN THE FIRST SEVERAL HOURS OF INITIATION
LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND TORNADOES WILL BE
THE MAIN THREATS EARLY ON. HEAVY RAIN WILL BE A CONCERN WITH THE
POSSIBILITY OF TRAINING STORMS EARLY. 65-70KT 850MB JET CRANKS UP
TONIGHT WITH GOOD CONVERGENCE OVER IOWA AND PLENTY OF MOISTURE FEED.
CONVECTION SHOULD FORM INTO AN MCS AND TRAVEL ACROSS THE
NORTHWESTERN 2/3 OF THE FORECAST AREA. WIDESPREAD 1-2 INCH AMOUNTS
LIKELY WITH LOCALLY HEAVIER POSSIBLE.  LOW TRACKS ACROSS CNTRL IA
SUNDAY...POSSIBLE THUNDERSTORMS DEVELOPING ALONG COLD FRONT ACROSS
EAST. MORE THUNDERSTORMS EXPECTED MONDAY AS NEXT SYSTEM ARRIVES.

ACTIVITY FINALLY COMES TO AN END BY TUESDAY WITH COOLER AND DRY
CONDITIONS EXPECTED. KEPT NEXT CHANCE FOR PRECIPITATION FRIDAY.
ENSEMBLES NOT IN AGREEMENT ON SHORTWAVE TOWARDS THE END OF THE WEEK
AND REMAIN CONSISTENT FOR END OF EXTENDED PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT NORTH OF
INTERSTATE 80.

&&

DONAVON
Hazardous weather outlook, May 22, 3:27 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT SAT MAY 22 2004

IAZ004>007-015>017-024>028-036>039-048>050-060>062-231100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POLK-
POWESHIEK-STORY-TAMA-WINNEBAGO-WORTH-WRIGHT-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN
IOWA...NORTH AND EAST OF A LINE FROM EMMETSBURG...TO DES MOINES...TO
GRINNELL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 6 PM TONIGHT
THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE
DURING THE EVENING HOURS. FLASH FLOODING IS ALSO POSSIBLE...
ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD
HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE
POSSIBLE BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A THUNDERSTORM COMPLEX...WITH SOME EMBEDDED SEVERE
THUNDERSTORMS POSSIBLE...WILL LIKELY BE ONGOING EARLY SUNDAY
MORNING. SEVERE WEATHER IS POSSIBLE AGAIN SUNDAY AFTERNOON AND
MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND
FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON
SUNDAY AND MONDAY.

IAZ023-033>035-044>047-057>059-231100-
AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-
POCAHONTAS-SAC-WEBSTER-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST
CENTRAL INTO CENTRAL IOWA...ALONG AND WEST OF A LINE FROM AUDUBON...
TO PERRY...TO POCAHONTAS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THROUGH
THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR TORNADOES DURING THE
EVENING. FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS AREAS
ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS.
ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT FOR BOTH SEVERE
WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED
MONDAY AFTERNOON AND NIGHT.

IAZ073>075-084>086-092>097-231100-
APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-
WAPELLO-WARREN-WAYNE-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM TONIGHT
THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.  CONDITIONS ARE ALSO FAVORABLE FOR
STRONG TORNADOES.  EVENING HOURS. ISOLATED FLASH FLOODING CANNOT BE
RULED OUT...BUT IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND AGAIN
MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO
BE NEEDED AGAIN ON SUNDAY AFTERNOON AND MONDAY.

IAZ070>072-081>083-231100-
ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THIS
EVENING THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY
FAVORABLE FOR STRONG TORNADOES DURING THE EVENING. ISOLATED FLASH
FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER ACTIVATION
MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT.

In the hours before

Local storm report, May 22, 7:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
704 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             MADRID                  41.88N 93.82W
05/22/2004  1.75 INCH        BOONE              IA   AMATEUR RADIO

&&

GRAMS
Local storm report, May 22, 7:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             MADRID                  41.88N 93.82W
05/22/2004  0.88 INCH        BOONE              IA   NWS EMPLOYEE

&&

GRAMS
Local storm report, May 22, 7:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 SW KELLEY             41.94N 93.68W
05/22/2004  1.75 INCH        STORY              IA   EMERGENCY MNGR

&&

GRAMS
Local storm report, May 22, 7:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TORNADO          4 SW STUART             41.46N 94.37W
05/22/2004                   ADAIR              IA   AMATEUR RADIO

&&

GRAMS
Local storm report, May 22, 7:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          2 SW STUART             41.48N 94.35W
05/22/2004                   ADAIR              IA   STORM CHASER

&&

GRAMS
Local storm report, May 22, 7:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             3 NW COON RAPIDS        41.90N 94.72W
05/22/2004  1.75 INCH        CARROLL            IA   TRAINED SPOTTER

&&

GRAMS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

0.2 hours before the tornado, 180 km from the path. May 23, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2882 joules per kilogram, CIN -5, lifted condensation level 1091 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 51 square meters per square second, 0 to 6 km bulk shear 64 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2882 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
3473 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
64 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
4.2
Supercell composite
16.7
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

11.8 hours after it, 180 km from the path. May 23, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 164 joules per kilogram, CIN -322, lifted condensation level 534 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -4 square meters per square second, 0 to 6 km bulk shear 68 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-322 J/kg
Surface CAPE
49 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The radar

The Des Moines radar (KDMX), 49 km away, was scanning. The volume nearest the touchdown began at 00:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:32 UTCHAIL 0.887 Sw BooneBoone, IA
23:58 UTCHAIL 2.752 N MadridBoone, IA
23:59 UTCHAIL 0.88MadridBoone, IA
23:59 UTCHAIL 1.75MadridBoone, IA
00:02 UTCHAIL 2.75MadridBoone, IA
00:07 UTCTORNADO6 Sw StuartAdair, IA
00:08 UTCTORNADO4 Sw StuartAdair, IA
00:09 UTCTORNADO5 Sw StuartAdair, IA
00:10 UTCTORNADO2 Sw StuartAdair, IA
00:11 UTCTORNADO2 Sw StuartAdair, IA
00:11 UTCTORNADO5 W EarlhamMadison, IA
00:13 UTCTORNADOS MenloGuthrie, IA
00:15 UTCTORNADO3 S StuartAdair, IATORNADO ON GROUND 3 MILES S OF STUART
00:17 UTCHAIL 1.75Coon RapidsCarroll, IA
00:17 UTCTORNADO2 S StuartAdair, IA
00:21 UTCTORNADO3 S StuartAdair, IA
00:21 UTCTORNADO4 Se StuartAdair, IA
00:23 UTCTORNADO2 Se StuartAdair, IA
00:24 UTCTORNADO1 S StuartAdair, IAEAST OF P28.
00:41 UTCHAIL 1.75Coon RapidsCarroll, IA
00:45 UTCTORNADO4 E DexterDallas, IA
00:55 UTCTORNADO1 W AdelDallas, IA1 MILES WEST OF ADEL, TORNADO
00:57 UTCTORNADO4 W AdelDallas, IAON GROUND FOR ABOUT 30 SECONDS
01:00 UTCTORNADO1 W AdelDallas, IA10 MILES NORTH OF INTERSTATE 80 MM 106
01:06 UTCTORNADOS AdelDallas, IAROPE TORNADO JUST SOUTH OF ADEL
01:07 UTCTORNADO3 S AdelDallas, IA
01:08 UTCTORNADO2 Sw AdelDallas, IA
01:09 UTCTORNADOS AdelDallas, IA
01:13 UTCTORNADO5 W WaukeeDallas, IATORNADO 5 MI WEST OF WAUKEE
01:22 UTCTSTM WND DMGSe RedfieldDallas, IATHUNDERSTORM DAMAGE SE OF REDFIELD TO POWER LINES AND BUILDINGS
01:27 UTCTORNADO2 Nw Dallas CenterDallas, IATORNADO 2 MI NW OF DALLAS CENTER
01:36 UTCFLASH FLOOD5 Sw AdelDallas, IA5 MI SW OF ADEL, PANTHER CREEK OUT OF BANKS AROUND REDFIELD.
01:41 UTCHAIL 1YaleGuthrie, IA1 HAIL IN YALE.
02:06 UTCTORNADO2 W AllemanPolk, IATORNADO 2 MI WEST OF ALLEMAN
02:13 UTCTORNADOJohnstonPolk, IA
02:36 UTCFLASH FLOODMadridBoone, IAWATER 1 FOOT DEEP ON HIGHWAY 17 SOUTH OF MADRID, ALSO PARTS OF HIGHWAY 17 IN DALLAS, POLK, AND BOONE COUNTIES.
02:47 UTCFLASH FLOOD7 S PerryDallas, IAMAJOR ROADS FLOODED OVER MUCH OF NORTHERN DALLAS COUNTY. CAR IN DITCH, DIVE TEAM HAS BEEN DISPATCHED TO RESCUE.
02:54 UTCFLASH FLOODPolk CityPolk, IA3 FOOT OF WATER OVER THE ROAD IN POLK CITY.
02:58 UTCFLASH FLOOD5 W WoodwardBoone, IAVAN TRIED TO GO THROUGH WATER OVER STATE HIGHWAY 141 AND GOT SWEPT OFF THE ROAD INTO THE DITCH. DRIVER WAS RESCUED

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 22, 2004

64 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 223:58 PM EDTF0Saginaw, MI2.550
May 224:02 PM EDTF0Saginaw, MI0.230
May 222:10 PM MDTF0Goshen, WY0.225
May 224:35 PM EDTF0Shiawassee, MI0.120
May 224:45 PM EDTF1Tuscola, MI1.050$10,000
May 225:10 PM EDTF0Sanilac, MI1.050$20,000
May 223:20 PM MDTF0Logan, CO0.150
May 225:22 PM CDTF0McPherson, NE0.220
May 225:28 PM CDTF0Furnas, NE0.150$10,000
May 225:35 PM CDTF1Furnas, NE3.0400$300,000
May 225:40 PM CDTF0Logan, NE0.110
May 225:40 PM CDTF0Logan, NE2.020
May 225:49 PM CDTF0Harlan, NE0.250$150,000
May 226:04 PM CDTF0Harlan, NE0.2100
May 226:10 PM CDTF0Colfax, NE0.550
May 226:11 PM CDTF0Harlan, NE0.275
May 226:34 PM CDTF1Custer, NE0.220$40,000
May 226:36 PM CDTF0Franklin, NE0.150$10,000
May 226:46 PM CDTF0Webster, NE3.5125$250,000
May 226:50 PM CDTF1Custer, NE0.530$50,000
May 226:53 PM CDTF0Thayer, NE0.275
May 227:00 PM CDTF2Thayer, NE8.0800$2.5 million
May 227:07 PM CDTF1Adair, IA7.1100$50,000
May 227:10 PM CDTF1Adams, NE7.0150$1.0 million
May 227:12 PM CDTF0Custer, NE0.210
May 227:13 PM CDTF0Lincoln, NE0.110
May 227:15 PM CDTF1Dodge, NE2.0200
May 227:17 PM CDTF0Custer, NE0.110
May 227:19 PM CDTF2Adams, NE23.0700$5.0 million
May 227:24 PM CDTF0Thayer, NE1.050
May 227:26 PM CDTF1Fillmore, NE2.5100$100,000
May 227:29 PM CDTF1Clay, NE0.225
May 227:30 PM CDTF4Hallam tornado, NE54.04,400138$160 million
May 227:32 PM CDTF1Fillmore, NE2.0150$100,000
May 227:34 PM CDTF0York, NE0.275$40,000
May 227:35 PM CDTF0Jefferson, NE2.080
May 227:45 PM CDTF0Story, IA1.450$2,000
May 227:45 PM CDTF0Dallas, IA0.225
May 227:55 PM CDTF1Dallas, IA5.0100$2,000
May 228:06 PM CDTF0Jasper, IA0.225
May 228:13 PM CDTF0Dallas, IA0.550$1,000
May 228:19 PM CDTF0Harrison, IA0.260
May 228:19 PM CDTF0Marshall, IA0.540
May 228:20 PM CDTF0Jasper, IA0.225
May 228:23 PM CDTF0Jasper, IA0.225
May 228:27 PM CDTF0Dallas, IA0.225
May 228:35 PM CDTF0Jasper, IA0.225
May 228:36 PM CDTF0Jasper, IA1.540$10,000
May 228:40 PM CDTF1Marshall, IA17.0100$10,000
May 228:42 PM CDTF0Republic, KS0.150$10,000
May 228:44 PM CDTF2Republic, KS2.0100$90,000
May 228:45 PM CDTF0Shelby, IA2.0200
May 228:53 PM CDTF1Thayer, NE10.0400$1.0 million
May 228:56 PM CDTF0Republic, KS0.150
May 228:59 PM CDTF0Republic, KS0.150
May 229:06 PM CDTF0Polk, IA2.050
May 229:15 PM CDTF0Tama, IA0.330
May 229:25 PM CDTF0Thayer, NE6.0200$250,000
May 229:30 PM CDTF1Jefferson, NE3.0100
May 229:40 PM CDTF1Cass, NE1.5150

All 65 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.